helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Dr. Fernandez

Post of the Week: Anticholingergic drugs

5 posts in this topic

What are anticholinergic drugs?

 

Anticholinergic agents were the first widely accepted therapy for the symptomatic treatment of Parkinson’s disease (Katzenschlager et al 2005). Prior to 1969, doctors only had anticholinergic drugs to offer their patients! With increased knowledge of the adverse effects associated with their use and the introduction of levodopa and newer agents that provide better control of motor symptoms, the popularity of anticholinergics for use in Parkinson’s disease has taken a big hit. Although their precise mechanism of action remains unknown, the observed exacerbation of parkinsonian symptoms following their discontinuation suggests a clinical benefit.

 

A systematic review of clinical studies of anticholinergics in the symptomatic management of Parkinson’s disease concluded that anticholinergics are more effective than placebo in improving motor function (particularly tremor) with short-term use, but evidence of long-term efficacy is still lacking (Katzenschlager et al 2006).

 

While anticholinergics appear to be clinically useful in the treatment of tremor, their efficacy is only moderate and may not cover other (often more important) motor symptoms such as rigidity and bradykinesia. Their use is associated with safety concerns that limit their clinical utility. Anticholinergic side effects include blurred vision, urinary retention, constipation, and dry mouth. Additionally, they may significantly interfere with thinking, memory and concentration, especially in the elderly patient with Parkinson’s disease. Examples of anticholinergic drugs are trihexyphenidyl and benztropine. Thus, while anticholinergic agents are one of the cheapest drugs used in Parkinson’s disease, they are not the treatment of choice, except perhaps for young patients with significant but treatment-resistant tremor.

 

There have been studies suggesting that anticholinergics may adversely affect cognitive function and result in changes in the brain that look like Alzheimer’s disease. These findings are unconfirmed and only reported in a small number of post-mortem brains.

1 person likes this

Share this post


Link to post
Share on other sites

Then please advise as to what meds would be of choice to substitute for trihex.

Son has been on it since about 1993 when diagnosed with MS and then correctly diagnosed with PD. He is now 51.

Thanks

Share this post


Link to post
Share on other sites

It is all art of medicine and tailoring of regimens. If levodopa (sinemet) or dopamine agonists can cover the symptoms for example by adjusting dose and/or interval then that will do it. You will need to work with your doctor to find the best alternative you can and in some cases you may collectively decide that keeping the trihexyphenidyl has the best risk benefit ratio for you.

Share this post


Link to post
Share on other sites

On 5mgs twice a day for many many years and wish to stop taking it.

What withdrawal schedule would you suggest ti tapering off and finally being off completely.

1Mike

Share this post


Link to post
Share on other sites

My advice is to taper it off very, very slowly so that your body does not even feel it going away. If you do it quickly, your tremors might reappear.

 

Talk to your doctor about this. I would suggest something like 2.5 in the morning and 5 at night for 1 week; then 2.5 twice per day, then 2.5 once per day, then no more on a weekly basis.

 

Good luck!

Share this post


Link to post
Share on other sites